Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 14, NWS Pueblo, CO

May 12, 2023Custer County, Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 12, 2023, 4:38 PM MDT for Custer County, Huerfano County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2023, 4:38 PM MDT (22:38 UTC)
Expired
May 12, 2023, 5:15 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 103 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS55 KPUB 122238
SVRPUB
COC027-055-122315-
/O.NEW.KPUB.SV.W.0014.230512T2238Z-230512T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
438 PM MDT Fri May 12 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Huerfano County in southeastern Colorado...
  East central Custer County in southeastern Colorado...

* Until 515 PM MDT.

* At 437 PM MDT, a severe thunderstorm was located 9 miles west of
  Junkins Burn Scar, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Junkins Burn Scar, Silver Cliff and Rosita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 10537 3817 10534 3819 10511 3799 10517
TIME...MOT...LOC 2237Z 278DEG 12KT 3811 10529 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rodriguez
3 follow-up statements
424 
WWUS55 KPUB 122246
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
446 PM MDT Fri May 12 2023

COC027-055-122315-
/O.CON.KPUB.SV.W.0014.000000T0000Z-230512T2315Z/
Huerfano CO-Custer CO-
446 PM MDT Fri May 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN HUERFANO AND EAST CENTRAL CUSTER COUNTIES...

At 446 PM MDT, a severe thunderstorm was located 7 miles west of
Junkins Burn Scar, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Junkins Burn Scar and Rosita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 10536 3817 10529 3819 10511 3799 10517
      3807 10537
TIME...MOT...LOC 2246Z 278DEG 12KT 3811 10525 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rodriguez
490 
WWUS55 KPUB 122258
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
458 PM MDT Fri May 12 2023

COC027-055-122315-
/O.CON.KPUB.SV.W.0014.000000T0000Z-230512T2315Z/
Huerfano CO-Custer CO-
458 PM MDT Fri May 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN HUERFANO AND EAST CENTRAL CUSTER COUNTIES...

At 458 PM MDT, a severe thunderstorm was located near Junkins Burn
Scar, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Junkins Burn Scar and Rosita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3809 10536 3817 10529 3819 10511 3799 10517
      3807 10537
TIME...MOT...LOC 2258Z 280DEG 11KT 3810 10522 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rodriguez
661 
WWUS55 KPUB 122308
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
508 PM MDT Fri May 12 2023

COC027-055-122318-
/O.EXP.KPUB.SV.W.0014.000000T0000Z-230512T2315Z/
Huerfano CO-Custer CO-
508 PM MDT Fri May 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUERFANO AND EAST
CENTRAL CUSTER COUNTIES WILL EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3809 10536 3817 10529 3819 10511 3799 10517
      3807 10537
TIME...MOT...LOC 2308Z 280DEG 10KT 3809 10521 

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:21 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 12, 3:21 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
321 PM MDT Fri May 12 2023

.SHORT TERM...(This evening through Saturday)
Issued at 247 PM MDT Fri May 12 2023

Key Messages:

1) Isolated to scattered showers and thunderstorms continue into
this evening, mainly along the higher terrain and into the I-25
corridor.

2) Cool and cloudy for our Saturday with rain chances moving back in.

Currently..

Water vapor imagery depicts a low spinning up over the four corners
region this afternoon, with a stronger upper low continuing to push
off to our northeast over Nebraska. We are left in northerly flow at
the surface on our plains, with moisture being pumped into our
mountains under weak southwesterly flow. This set up has sparked
some orographically enhanced showers over our higher terrain, mainly
through the La Garitas and the Sangre de Cristos. Cumulus clouds are
present across the forecast area, hinting at the potential to see
some more showers and possibly some weak thunderstorms later this
afternoon and into this evening. Dewpoints are still in the mid to
upper 40s across our plains.

Rest of Tonight..

Forecast skew ts are showing an overall lack of instability for the
rest of tonight, especially on our plains. Despite our cool and
moist airmass, overall thinking is that most showers and weak
convection will die off quickly as it comes off of the terrain. High
res models continue to show an enhanced area of better moisture and
more widespread rainfall across the middle Arkansas River Valley as
we head into this evening. Have gone with likely pops for this area,
with isolated to scattered pops elsewhere across the higher terrain.
Other than light precip in some areas, expect mild and near normal
overnight low temperatures and increasing cloud cover.

Tomorrow..

An area of deep moisture and lower pressure begins to make its way
north across the Texas and Oklahoma panhandle region tomorrow,
bringing increasing cloud cover and chances for rain to most of the
area by tomorrow afternoon. Brought down daytime highs a couple of
degrees for tomorrow, given weak northeasterly surface flow and
abundant cloud cover over the region remaining in place through max
heating. Expecting highs to top out in the upper 50s to mid 60s for
most of our plains tomorrow, with 60s for mountain valleys and 50s
for our higher terrain. Rain chances begin in the late morning
timeframe over the Continental Divide, slowly spreading east
throughout the afternoon. Some embedded thunder is also possible,
though forcing should remain weak enough to keep any threat of
severe development at bay. Heavier and more widespread rain chances
move in later tomorrow evening.

.LONG TERM...(Saturday night through Friday)
Issued at 247 PM MDT Fri May 12 2023

Somewhat good agreement between the models through the extended
period with minor differences early on with an upcoming upper
wave. Later in the extended period, models diverge a bit in upper
high strength over the western states, which may impact overall
precipitation chances. The main things for the extended period
will be cooler temperatures and increased chances for
precipitation.

Saturday night through Sunday...the upper pattern will feature a
retrograding upper low from the Intermountain West into the
Pacific Northwest, while a strong shortwave upper vort max lifts
north out of New Mexico into southern Colorado. Low level flow at
the surface will be easterly upslope, helping to keep low level
moisture in place overnight into Sunday morning. The upper wave is
forecast to lift north-northwest out of northeast New Mexico, not
south central Colorado on Sunday. Model guidance shows the
potential for another round of heavy precipitation, mainly from
Highway 50, south, and along the southern Sangre de Cristo Range.
Model guidance varies, with the GFS weakening the upper wave as it
moves overhead, while the ECMWF and NAM wrap heavy precipitation
into southern Colorado. The potential exists for 1 to 2 inches
along the Eastern Mountains, down to the Raton Mesa. There could
be pockets of even heavier precipitation totals. This may lead to
further high stream and river flows, and flooding, especially for
areas south of Highway 50.

Further north is the bigger question. The latest NAM does have the
upper wave holding together as it lifts north, with heavy
precipitation on Sunday as it does so. Current QPF guidance is
around an inch. If flow can remain easterly, and the upper vort
max hold together, another round of heavy precipitation is
possible. This may lead to continued high flow and flooding
concerns.

As for snowfall, snow levels look high, mainly above 11 kft. Peaks
could see up to a foot of snow.

Monday through Wednesday...upper level ridging is forecast to
build across the Desert Southwest for early to mid week. Models
differ in how strong the upper ridge will be. Several upper
disturbances will drop south in north to northwest flow leading
to near daily showers and thunderstorms. CAPE values will steadily
increase across the Plains, and southeasterly low level flow will
keep moisture in place. This may lead to severe weather potential
by Tuesday, and especially on Wednesday, when instability is
forecast to be highest. We will continue to monitor the severe
threat potential, along with any additional flooding risks.

Thursday into Friday...the upper ridge will shift westward as an
upper trough moves over the Northern Plains. This will send a cold
front south across the Plains, and lead to another round of
potentially heavy rainfall for areas over the Eastern Mountains,
into the I-25 corridor. This will once again lead to continue
flooding potential on areas streams and rivers. This precipitation
threat will continue into Friday, clearing late in the day.

Temperatures will warm from the 60s on Sunday into the 70s and
lower 80s across the Plains by mid week. Temperatures look to be
slightly cooler on Friday, mainly in the 70s.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 247 PM MDT Fri May 12 2023

VFR conditions are expected for the rest of this afternoon at KCOS
and KPUB, and for the next 24 hours at KALS.

At KCOS and KPUB..Vicinity showers and weak thunderstorms are
possible this evening, especially along the higher terrain west of
both stations. Gusty outflow winds will be possible with any showers
or thunderstorms that move near the terminals. MVFR ceilings will be
possible at both stations through the early hours of Saturday.
Northerly winds gusting up to 25kt are likely to persist until
around 02Z this evening, before weakening overnight and eventually
becoming more northeasterly through tomorrow.

At KALS..Mid and upper-level cloud cover is expected to persist
through the period, with precipitation chances remaining low.
Easterly winds could spill through mountain passes overnight
tonight, creating brief gusty and erratic wind flow patterns on
station. Showers and thunderstorms will be possible on station
tomorrow afternoon, early in the next TAF period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EHR
LONG TERM...MOZLEY
AVIATION...EHR
Hazardous weather outlook, May 12, 11:33 AM MDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Fri May 12 2023

COZ058>089-093>099-131745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Fri May 12 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will develop over the mountains
this afternoon, with a few storms spreading across lower elevations
and the I-25 corridor from mid-afternoon into early evening. The
main threats from storms today will be lightning, along with briefly
gusty winds to 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

For Saturday, numerous showers and storms will be possible over the
mountains, with isolated showers and storms over the plains.

From Saturday night into Monday morning, the showers and storms will
be widespread over the region, especially over the plains along and
south of highway 50, and then south to the New Mexico border. The
rain may be locally heavy during this period.

From Monday through Thursday, the showers will be relegated to
mainly the afternoon and evening time period across the entire
region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

EHR/88

In the hours before

Local storm report, May 12, 2:19 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
219 PM MDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     SNOW             1 WSW WOODLAND PARK     38.99N 105.07W
05/11/2023  M12.0 INCH       TELLER             CO   TRAINED SPOTTER

            WITH THE RAIN AND SNOW THAT FELL SINCE
            WEDNESDAY, LIQUID EQUIVALENT WAS 4.40
            INCHES.

&&
Local storm report, May 12, 2:27 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
227 PM MDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       PALMER LAKE             39.12N 104.91W
05/12/2023  M6.39 INCH       EL PASO            CO   PUBLIC

            THE 6.39 INCHES IS A TWO DAY TOTAL. 2.39
            INCHES YESTERDAY AM, AND 4.00 INCHES THIS
            MORNING.

&&
Special weather statement, May 12, 2:47 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT Fri May 12 2023

COZ072-079-087-122115-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
247 PM MDT Fri May 12 2023

...A strong thunderstorm will impact portions of central Huerfano
County through 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Spring Burn Scar north of Highway 160, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Spring Burn Scar north of Highway 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3754 10501 3760 10514 3782 10502 3773 10480
TIME...MOT...LOC 2046Z 210DEG 20KT 3764 10504

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rodriguez
Special weather statement, May 12, 4:31 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
431 PM MDT Fri May 12 2023

COZ078>080-122300-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO-
431 PM MDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern
Huerfano and northeastern Custer Counties through 500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Junkins Burn Scar, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junkins Burn Scar, Silver Cliff and Rosita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3807 10538 3819 10537 3821 10511 3799 10513
TIME...MOT...LOC 2231Z 276DEG 14KT 3811 10528

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:53 PM MDTFlood WatchPUBEl Paso9 hr
May 11, 9:31 PM MDTAreal Flood WarningPUBEl Paso6 hr
May 11, 9:42 PM MDTWinter Storm WarningPUBEl Paso, Fremont, Teller6 hr
May 11, 10:34 PM MDTRiver Flood WarningPUBPueblo57 hr
May 12, 2:47 PM MDTSpecial Weather StatementPUBHuerfano28 min
May 12, 4:31 PM MDTSpecial Weather StatementPUBCuster29 min
May 12, 5:26 PM MDTFlash Flood WarningPUBCuster3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.